Drug induced parkinsonism

    loading  Checking for direct PDF access through Ovid

Abstract

The use of neuroleptics as psychotherapeutic agents has resulted in extrapyramidal syndromes including parkinsonism. This specific drug-induced parkinsonism (DIP) mimics idiopathic Parkinson's disease with the typical parkinsonian triad but the symptomatology of this disorder is a rather akinetic rigid syndrome with lesser incidence of resting tremor. This disorder is usually dose-dependent and related to individual susceptibility to neuroleptics. Recent PET techniques with selective radioactive ligands enable us to study extrapyramidal side effects and dopamine D2 receptor occupancy. Now we know that more than 80% D2-receptor occupancy is consistent with the appearance of DIP, whereas a low occupancy between 40-70% induces no DIP. Conventional neuroleptics in regular doses usually cause more than 80% D2 occupancy with resultant parkinsonian symptoms, whereas regular doses of atypical neuroleptics cause only less than 40-70% D2 occupancy without parkinsonism. The other mechanism to explain the lower incidence of DIP in patients with atypical neuroleptics is the “fast-off” hypothesis. D2 receptor occupancy by atypical antipsychotic drugs is rather loose and transient, so they easily dissociate to allow normal dopamine transmission. Newer calcium entry blocking agents such as flunarizine and cinnarizine are known to cause similar DIP. The pathomechanism of this disorder was studied by SPECT and the dose dependent dopamine D2-receptor occupancy by these drugs was noted to explain DIP. The first management for this disorder is to withdraw the offending drugs if possible or switch from conventional neuroleptics to atypical agents. If it is impossible to change the drugs, it is better to add anticholinergics. For the elderly, it is recommended to use amantadine to prevent anticholinergic side effects.

Related Topics

    loading  Loading Related Articles